Ethambutol Induced Ocular Toxicity in Patients Receiving “Directly Observed Treatment Short-Course” Therapy

  • Uzma Ali Kant
  • Maria Zubair Department of ophthalmology, RMU
  • Ali Raza
  • Fuad A K Niazi
  • Anum Badar
  • Maimoona Mohsin
Keywords: Tuberculosis; Ethambutol; Visual Acuity; Contrast Sensitivity; Optic Disc; Color Vision.

Abstract

Background: To determine the frequency of Ocular toxicity due to Ethambutol in Category-1 patients after receiving DOTS therapy.
Methods: Category-1 tuberculosis patients of 15-60 years (both gender) with normal ocular parameters on ophthalmological assessment at time of initiation of DOTS therapy were included in the study. A total of 242 eyes (121 patients) were studied for any change in the vision or occurrence of any other ocular symptom while on the Ethambutol treatment. Each patient was followed up for Ethambutol compliance status at the completion of one month and again at two months of treatment, all the ophthalmological assessments for ocular toxicity were repeated for every selected patient. Category-2 patients with sputum smear positive who have relapsed, who have treatment failure or who are receiving treatment after treatment interruption were excluded from the study.
The patient’s information was gathered on a specifically designed proforma. The information on the proforma was filled by the researchers themselves.
Results: Out of 121 patients (242 eyes), 64 (52.9%) were males and 57 (47.1%) were females. There was no sign of ocular toxicity after a month period. However, after second month ocular toxicity was developed in 02 (1.65%) of the patients. Besides, decrease in visual acuity, color vision abnormalities, decrease in contrast sensitivity, and optic disc abnormalities were also observed in these 02 patients.
Conclusion: There is a possibility of the occurrence of ocular toxicity when the Ethambutol is taken by the tuberculosis patients. Thus, the early identification of ocular symptoms and signs is vital to avoid unnecessary delay in diagnosis and probable irreversible visual loss.

References

1. Barberis I, Bragazzi NL, Galluzzo L. The history of TB: from the first historical record to the isolation of Koch’s bacillus. J Prev Med Hyg. 2017 Mar: 58(1): 9-12.
2. Global tuberculosis report 2020. https://www.who.int/publications/i/item/9789240013131
3. Report by WHO EMRO 2019. http://www.emro.who.int/pak/programmes/stop-
tuberculosis.html
4. TB in Pakistan. https://tbfacts.org/tb-pakistan/
5. Implementing the WHO Stop TB Strategy: A Handbook for National Tuberculosis Control Programmes. Geneva: World Health Organization; 2008. 2, Treatment of
tuberculosis patients. Available from:
https://www.ncbi.nlm.nih.gov/books/NBK310759/
6. Carr RE, Henkind P. Occular manifeststion of Ethambutol. Arch Opthalmol. 1962; 67: 566-571.
7. Trusiewicz D. Farnsworth 100-hue test in diagnosis of Ethambutol induced damage to optic nerve. Ophthalmologica 1975; 171(6): 425-431.
8. Barron GJ, MD, Leo Tepper, MD and Gino Iovine MD, Ocular toxicity from
glutametheol, AJO, Fek 1974; 77(2): 257-260.
9. Garg P, Garg R, Prasad R, Misra AK. A prospective study of ocular toxicity in patients receiving Ethambutol as a part of directly observed treatment strategy therapy. Lung India 2015; 32(1):16-9.
10. Raghu V, Rajender M, Beesam K, Reddy N. A Prospective evaluation of visual function for early detection of Ethambutol toxicity. MRIMS journal of health sciences. 2016; 4(2);
89-92.
11. Mahrukh, Ashraf A, Bhat MA. Visual Field Changes in Patients Receiving
Antitubercular Drug Therapy at Tertiary Care Hospital: An Analytical Observational Study. International Journal of Contemporary Medical Research. 2017; 4(2): 346-349.
12. Osaguona VB, Sharpe JA, Awaji SA, Farb RI, Sundaram AN. Optic chiasm involvement on MRI with Ethambutol-induced bitemporal hemianopia. J Neuroophthalmol 2014; 34(2): 155-8.
13. Kho RC, Al-Obailan M, Arnold AC. Bitemporal visual field defects in Ethambutolinduced optic neuropathy. J Neuroophthalmol. 2011; 31(2): 121-126.
14. Ali S, Usman U, Wasay M. Rapidly developing Optic Neuritis secondary to Ethambutol: possible mechanism of injury. Journal of Pakistan Medical Association, 2005; 55(7).
15. Melamud A, Kosmorsky GS, Lee MS. Ocular Ethambutol toxicity. Mayo Clin Proc.
2003;78(11): 1409-1411.
16. Sivakumaran P, Harrison AC, Marschner J, Martin P. Ocular toxicity from Ethambutol: A review of 4 cases and recommended precautions. NZ Med J. 1998; 111(1077): 428430.
17. Chen SC, Lin MC, Sheu SJ. Incidence and prognostic factor of Ethambutol-related optic neuropathy: 10-year experience in southern Taiwan. Kaohsiung J Med Sci. 2015; 31(7): 358-62.
18. Choi SY, Hwang JM, Optic neuropathy associated with Ethambutol toxicity in Koreans,
Korean J opthalmol 1997; 11: 106-110.
19. Leibold JE. The ocular toxicity of Ethambutol and its relation to dose. Ann N Y Acad
Sci 1966; 135(2): 904-9.
20. Drug-related Adverse effects of clinical importance to the ophthalmologist. American
Academy of ophthalmology. 19 Oct 2014.
21. Chung H, Yoon YH, Hwang JJ, Cho KS, Koh JY, Kim JG. Ethambutol-induced toxicity is mediated by zinc and lysosomal membrane permeabilization in cultured retinal cells. Toxicol Appl Pharmacol. 2009; 235(2): 163-70.
22. Ezer N, Benedetti A, Darvish-Zargar M, Menzies D. Incidence of Ethambutol-related visual impairment during treatment of active tuberculosis. Int J Tuberc Lung Dis. 2013; 17(4): 447-55.
23. DeVita EG, Miao M, Sadun AA. Optic neuropathy in Ethambutol treated renal tuberculosis. J Clin Neuro Ophthalmol. 1987; 7(2): 77-86.
24. Chai SJ, Foroozan R. Decreased retinal nerve fibre layer thickness detected by optical coherence tomography in patients with Ethambutol-induced optic neuropathy. Br J
Ophthalmol 2007; 91(7): 895-7.
Published
2021-12-31
How to Cite
1.
Kant U, Zubair M, Raza A, Niazi F, Badar A, Mohsin M. Ethambutol Induced Ocular Toxicity in Patients Receiving “Directly Observed Treatment Short-Course” Therapy. JRMC [Internet]. 31Dec.2021 [cited 4Oct.2022];25(4):472-6. Available from: https://journalrmc.com/index.php/JRMC/article/view/1698